New Jersey, 2003Strong Wind in New Jersey, January 20, 2003
January 20, 2003 · NWS PHI · 4 events in 4 counties and zones
Strong gusty winds buffeted New Jersey during the late morning and afternoon of the 20th. Peak wind gusts averaged between 30 and 45 mph inland and averaged between 35 and 55 mph along coastal areas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gusty winds buffeted New Jersey during the late morning and afternoon of the 20th. Peak wind gusts averaged between 30 and 45 mph inland and averaged between 35 and 55 mph along coastal areas. A confluence of events including the strong winds caused damage to several boats in Rancocas Creek (Burlington County). The strong upstream winds and incoming tide forced ice up the creek. The ice built along the docks of a marina and the dock pylons were torn loose. The torn dock and six vessels were carried upstream. Three boats and part of the dock became wedged against the Delanco-Riverside Bridge. One boat suffered significant damage. The highest recorded wind gust was 54 mph in Keansburg (Monmouth County). Other peak wind gusts included 52 mph in Barnegat (Ocean County), 49 mph in Cape May Harbor, 48 mph in Belmar (Monmouth County), 46 mph in Point Pleasant (Ocean County), 43 mph at the Atlantic City International Airport and 41 mph in Wrightstown (Burlington County). The strong winds were caused by the difference in surface pressure between a rapidly deepening low pressure system over the Canadian Maritimes and a high pressure system building southeast from the Canadian Rockies. Winds peaked after a cold front moved through the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 20, 4:59 AM EST, 5 hours 1 minute earlier.
Area forecast discussion, Jan 20, 4:59 AM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
459 AM EST MON JAN 20 2003
EXPECTING FROPA BETWEEN ABOUT 13Z AND 16Z TODAY. SOUNDINGS GO DRY
ADIABATIC UP TO AT LEAST H8...WHERE WINDS ARE PROGGED TO BE 40 TO
45 KT FOR A WHILE. 3 HR PRESSURE RISES PROGGED TO BE IN THE 3 TO
4 MB RANGE FOR A WHILE AS WELL AFTER FROPA. OUR WIND DECISION TREE
SUGGESTS WIND GUSTS TO 40 KT ARE POSSIBLE...ESPECIALLY OVER SRN
ZONES WHERE H8 WINDS AND PRESSURE RISES PROGGED TO BE A BIT BETTER.
THEREFORE AM PUTTING UP WIND ADVISORY THERE. GALE WARNING IS UP
ALONG COAST AND DE BAY. THANKS TO CTP...LWX AND AKQ FOR COORD.
WE STAY AROUND THE CONVECTIVE TEMP FOR MUCH OF THE DAY AFTER
FROPA...SO FOR CENTRAL AND SRN ZONES ONLY WENT TO PSNY AFTER
PREFRONTAL FLURRY CHANCE. FOR NRN ZONES...NOTED THAT AVP BUFKIT
SHOWED SHALLOW INSTABILITY...LIFT AND SNOW GROWTH ALL COINCIDING UP
TO AROUND H8. AFTER COORD WITH BGM...WENT WITH CHC OF SHSN IN FAR
NWRN ZONES ALL DAY AND KEPT THE FLURRIES NEXT SET DOWN ALL DAY.
THANKS TO BGM FOR COORD.
REGARDING TEMPS...GFS AND ETA AGREE THAT TEMPS WILL DROP 5 TO
6 DEG C AT H8 FROM 12Z TO 18Z OVER NRN AND CENTRAL ZONES...AND SO
WORDED THEN WITH MAINLY MORNING HIGHS. OVER SRN ZONES...THE DROP IS
NOT QUITE SO PRONOUNCED AND SPREAD MORE EVENLY...WHICH MAKES SENSE
AS FROPA IS LATER THERE. DIDNT GET FANCY WITH THE WORDING ON THE
MAXES THERE.
IT DOESNT LOOK LIKE ANY CHANCE OF PCPN AFTER TODAY...UNLESS
FLURRIES LINGER IN CYCLONIC FLOW NWRN ZONES TONIGHT. DID NOT
FORECAST THAT. IMPULSE PASSING TO THE S TONIGHT SHOULD BE KEPT THERE
BY THE STRONG PUSH OF COLD AIR. WENT DRY BUT KEPT SOME CLOUDS
AROUND...CYCLONIC FLOW N AND IMPULSE S. WINDS SHOULD DIMINISH SOME
AFTER TODAY...BUT NOT DIE OFF ALTOGETHER. THIS COULD EVENTUALLY
SPELL THE NEED FOR A WIND CHILL ADVISORY DURING ONE OR BOTH OF THE
NEXT TWO NIGHTS...BUT THIS CAN CERTAINLY BE REVISITED BY SUBSEQENT
SHIFTS. GOING WITH THE COLDER MAV TEMPS IN THE ARCTIC AIR.
FCSTID = 45
MPO 19 2 14 0 / 40 10 10 10
ABE 26 10 21 7 / 20 10 10 10
RDG 28 11 23 8 / 20 10 10 10
PHL 32 15 28 13 / 20 10 10 10
12N 25 6 20 3 / 40 10 10 10
SMQ 30 12 24 10 / 20 10 10 10
TTN 31 13 26 11 / 20 10 10 10
MIV 34 10 29 14 / 20 10 10 10
ACY 35 15 30 20 / 20 10 10 10
ILG 32 13 28 11 / 20 10 10 10
DOV 36 15 30 14 / 20 10 10 10
GED 38 16 31 15 / 20 10 10 10
ESN 36 15 31 14 / 20 10 10 10
.PHI...
DE...WIND ADVISORY TODAY DEZ001>003.
GALE WARNING DEZ004.
MD...WIND ADVISORY TODAY MDZ008-012-015-019-020.
NJ...WIND ADVISORY TODAY NJZ013-016>023-027.
GALE WARNING NJZ014-024>026
PA...WIND ADVISORY TODAY PAZ070-071.
NYYHazardous weather outlook, Jan 20, 5:17 AM EST, 4 hours 43 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-201215-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
517 AM EST MON JAN 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY
WINDS OF 20 TO 35 MPH WITH SOME HIGHER GUSTS ARE ANTICIPATED LATER
THIS MORNING INTO THIS AFTERNOON OVER CENTRAL AND SOUTHERN NEW
JERSEY...SOUTHEAST PENNSYLVANIA...DELAWARE AND THE MARYLAND EASTERN
SHORE. A WIND ADVISORY IS IN EFFECT FOR INLAND PORTIONS OF THOSE
AREAS...AND GALE WARNINGS ARE IN EFFECT FOR COASTAL PORTIONS.
BLOWOUT TIDES ARE ALSO ANTICIPATED THIS AFTERNOON AND EVENING ALONG
THE ATLANTIC COAST AND THE DELAWARE BAY SHORE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MPD
Strong Wind, Eastern Cape May
- When
- January 20, 10:00 AM EST to 6:00 PM EST
- Where
- Eastern Cape May forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $330
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Strong Wind, Eastern Ocean
- When
- January 20, 10:00 AM EST to 6:00 PM EST
- Where
- Eastern Ocean forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $330
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
Strong Wind, Western Monmouth
- When
- January 20, 10:00 AM EST to 6:00 PM EST
- Where
- Western Monmouth forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $340
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Strong Wind, Northwestern Burlington
- When
- January 20, 10:00 AM EST to 6:00 PM EST
- Where
- Northwestern Burlington forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Florida, January 20, 20034 events
- Winter Weather in Maryland, January 20, 20031 event
- High Wind in North Carolina, January 20, 200350 kt wind · 1 event
- Heavy Snow in New York, January 20, 20031 event
- Funnel Cloud in Puerto Rico, January 20, 20031 event
- Strong Wind in Delaware, January 20, 2003$100 · 1 event
- Funnel Cloud in Puerto Rico, January 20, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343985, 5343986, 5343987, 5343988.